Thunderstorm Wind, Carbon
- When
- May 19, 5:40 PM EST
- Where
- Carbon County, 0.69 mi N of Jim Thorpe
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 40.880, -75.730
A tree was reported down in Jim Thorpe Twp.
A warm front moved through the mid-Atlantic on the morning of May 19. This set the stage for the warmest day of the year to that point for most of the region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A warm front moved through the mid-Atlantic on the morning of May 19. This set the stage for the warmest day of the year to that point for most of the region. The combination of daytime heating and a pre-frontal trough ahead of an approaching cold front led to thunderstorm development late in the day. Thunderstorms organized into a line which produced pockets of wind damage over eastern Pennsylvania and northern New Jersey. A brief tornado also occurred in Pennsylvania. With the loss of daytime heating, storms weakened as they moved to the northeast.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at May 19, 2:48 PM EST, 2 hours 52 minutes earlier.
Area Forecast Discussion National Weather Service Mount Holly NJ 348 PM EDT Sun May 19 2019 .SYNOPSIS... Low pressure will track across the Great Lakes and into Canada tonight and Monday, pulling a cold front across our region Monday afternoon and evening. High pressure then builds in for Tuesday into Wednesday. A warm front arrives in our area late Thursday night and Friday, followed by a cold front during Saturday which may then stall to our south Sunday. && .NEAR TERM /UNTIL 6 AM MONDAY MORNING/... The mid level ridge that extended up the east coast today will continue to move out to sea. A narrow band of low clouds drifted off the ocean and over parts of southeastern Delaware and southeastern New Jersey. Showers and thunderstorms began to develop from central Pennsylvania down to West Virginia early this afternoon. The showers and thunderstorms will continue to move northeastward and they are expected to reach Berks County, the Lehigh Valley and the Poconos in the 7 to 9 o'clock time from. Those counties are in Severe Thunderstorm Watch 193. Wind gusts around or in excess of 60 MPH are possible along with large hail. Locally heavy rain is anticipated and there may be some flooding of roadways and areas of poor drainage. The thunderstorms are expected to weaken with the loss of daytime heating. While the thunderstorms should move into parts of southeastern Pennsylvania and northwestern New Jersey around 9 to 11 o'clock, they are not expected to be severe at that time. With the precipitation's trajectory remaining northeastward, most of the showers and remaining thunderstorms are expected to avoid the coastal plain overnight. After the showers and thunderstorms lift to the northeast of our region, we are anticipating a partly cloudy sky for late tonight. A south wind around 10 to 15 MPH this evening should diminish and become southwest late tonight. Temperatures will remain quite mild with lows in the 60s. && .SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/... A cold front is forecast to approach from the northwest late on Monday. The wind is expected to settle into the west southwest with speeds increasing into the 10 to 20 MPH range with gusts of around 25 MPH. The gusty wind is anticipated to begin mixing somewhat drier air down from aloft. Dew point readings should fall from the middle and upper 60s in the morning to around 60 late in the afternoon at most locations. Regardless of the subtle drop in low level moisture and the drying aloft, there should be enough instability in the afternoon to trigger the development of scattered showers and thunderstorms. Mixed layer CAPE vales are forecast to increase around 600 to 1000 J/kg. Another warm day is expected with highs mostly in the 80S. && .LONG TERM /MONDAY NIGHT THROUGH SUNDAY/... Summary...Cooler with much lower humidity Tuesday into Wednesday, then some warming. Some convective chances at times, however no significant storm systems are anticipated. Synoptic Overview...An upper-level trough in eastern Canada into the Great Lakes swings across the Northeast Monday night, and even strengthens some across the Northeast Tuesday before shifting east. Another strong upper-level trough lifts across the Plains Tuesday and Wednesday resulting in a building ridge nearing the East. The ridge builds more Thursday into Friday, although short wave energy topping it will keep more of a northwesterly flow aloft regime across the Northeast. At the surface, a cold front shifts offshore Monday evening with lowering dew points and cooler air. The pattern looks to generally repeat from Thursday onward as a warm front arrives followed by a cold front during Saturday. For Monday night...An upper-level trough will slide across the Northeast with the center of it into adjacent Canada. A cold front is forecast to shift offshore early in the evening, ending any showers and thunderstorms. A few thunderstorms could be on the strong side early with gusty winds. Much drier and also cooler air will start to advect into the area under a northwesterly breeze. For Tuesday and Wednesday...As a robust trough exits the Northeast late Tuesday, ridging builds from the Great Lakes region southward ahead of a strong upper-level trough moving into the Central Plains. This will allow surface high pressure to build into our area from the northwest, with a cooler and much drier airmass in place. There will be a breeze on Tuesday from the northwest given mixing within some cold air advection. As the ridge builds eastward more Wednesday, the surface high will shift eastward as well and tend to move offshore Wednesday night. A warm front advancing northeastward from the Ohio Valley will start to approach our area late Wednesday night. As a result, the dew points should start to creep up some Wednesday night however it is not expected to be all that humid. For Thursday and Friday...A strong ridge centered across the Southeastern U.S. will flex north and eastward some during this time frame. The axis of this ridge may end up remaining to our west, keeping our region more into a northwesterly flow regime aloft. As a result, a warm front sitting to our southwest may take its time advancing north of our entire area until late Friday. In addition, a strong short wave diving southeastward may produce weak surface low pressure near our area later Thursday night and Friday morning before moving offshore. It is possible this feature could be convectively enhanced, and the convective risk may be higher during this time frame. Given uncertainty on the evolution of this, kept PoPs on the lower side. Otherwise, dew points will gradually be on the rise with it turning more humid especially during Friday. For Saturday and Sunday...As an upper-level trough rounds the northern side of the large ridge, surface low pressure tracks across Canada however its cold front is forecast to move across our area later Saturday. The tail end of this front may be weaker as it encounters the northern side of the ridge, however building warmth and humidity along with a belt of stronger flow may result in some stronger convection with the front. The front may then stall to our south Sunday given the strong ridge across the southern states. && .AVIATION /20Z SUNDAY THROUGH FRIDAY/... The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG, KMIV, KACY and surrounding areas. Into tonight...Mainly VFR at KRDG and KABE with one exception. There will be showers and thunderstorms in the 00Z to 04Z time frame. The thunderstorms will result in IFR conditions and may bring strong wind gusts, hail, heavy rain and frequent lightning. Mainly VFR at KPHL, KILG, KMIV, KPNE and KTTN with only a chance of a shower or thunderstorm in the 02Z to 06Z time frame. Low clouds off the ocean into this evening at and around KACY, then mainly VFR overnight. South wind 10 to 15 knots this evening, decreasing to 5 to 10 knots then becoming southwest overnight. Low level wind shear is anticipated at KPHL, KILG, KPNE, KTTN, KACY and KMIV between about 02Z and 08Z due to a southwesterly low level jet around 40 knots. Monday...Mainly VFR. A chance of a shower or thunderstorm in the afternoon. West southwest wind 10 to 15 knots with gusts around 25 knots. Outlook... Monday night...A few showers and thunderstorms during the early evening may result in local but brief MVFR/IFR conditions, otherwise VFR. West winds 10-15 knots, becoming northwest. Tuesday and Wednesday...VFR. Northwest winds 10-15 knots with gusts to 20 knots, diminishing some Tuesday night, then becoming light and variable during Wednesday. Thursday and Friday...Mostly VFR, however some showers and thunderstorms are possible especially later Thursday into Friday. Light and variable winds becoming west-southwest 5-10 knots Thursday, then becoming northwest later Thursday night into Friday. && .MARINE... A south to southwest flow will continue over the coastal waters of New Jersey and Delaware for tonight and Monday. With the warm air riding over the cold water, winds are not forecast to mix efficiently to the water's surface. It appears as though gusts will not get much higher than 20 knots. As a result, we have cancelled the Small Craft Advisory. Wave heights on our ocean waters are expected to be 2 to 4 feet and waves on Delaware Bay should be 2 feet or less. The warm humid air may also result in the development of some fog on the waters. However, the timing and extent are a low confidence forecast. We will continue to monitor for any fog development. Outlook... Monday night...The conditions are expected to be below Small Craft Advisory criteria, with winds shifting from southwest to northwest following the passage of a cold front. Tuesday...Northwest winds gusting to around 20 knots, however the conditions are expected to be below Small Craft Advisory criteria. Wednesday through Friday...The conditions are anticipated to be below Small Craft Advisory criteria. Rip Currents... The southerly flow will continue to result in a moderate risk for the development of dangerous rip currents along the New Jersey coast into tonight. There is a low risk at the Delaware Beaches. With a similar weather pattern expected for Monday, the same risk categories are anticipated. && .EQUIPMENT... The KDIX radar remains out of service as repairs continue following a significant equipment failure. The latest estimate on a return to service is sometime from Monday May 20th to Wednesday May 22nd. Surrounding radars include KDOX, KOKX, KLWX, KCCX, KBGM and TPHL. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...None. NJ...None. DE...None. MD...None. MARINE...None. && Synopsis...Gorse Near Term...Iovino Short Term...Iovino Long Term...Gorse Aviation...Gorse/Iovino Marine...Gorse/Iovino Equipment...Staff
Hazardous Weather Outlook National Weather Service Mount Holly NJ 348 PM EDT Sun May 19 2019 PAZ054-055-060>062-202000- Carbon-Monroe-Berks-Lehigh-Northampton- 348 PM EDT Sun May 19 2019 ...SEVERE THUNDERSTORM WATCH 193 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for east central Pennsylvania and northeast Pennsylvania. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. NJZ001-007>010-PAZ101>106-202000- Sussex-Warren-Morris-Hunterdon-Somerset-Western Chester- Eastern Chester-Western Montgomery-Eastern Montgomery-Upper Bucks- Lower Bucks- 348 PM EDT Sun May 19 2019 This Hazardous Weather Outlook is for northern New Jersey, northwest New Jersey and southeast Pennsylvania. .DAY ONE...This afternoon and tonight. Some thunderstorms this evening could produce locally strong to damaging wind gusts. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. DEZ001>003-MDZ008-012-015-019-020-NJZ012-013-015>023-027-PAZ070-071- 202000- New Castle-Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot- Caroline-Middlesex-Western Monmouth-Mercer-Salem-Gloucester-Camden- Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May- Southeastern Burlington-Delaware-Philadelphia- 348 PM EDT Sun May 19 2019 This Hazardous Weather Outlook is for central Delaware, northern Delaware, southern Delaware, northeast Maryland, central New Jersey, northern New Jersey, southern New Jersey and southeast Pennsylvania. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. NJZ014-024>026-202000- Eastern Monmouth-Atlantic Coastal Cape May-Coastal Atlantic- Coastal Ocean- 348 PM EDT Sun May 19 2019 This Hazardous Weather Outlook is for central New Jersey and southern New Jersey. .DAY ONE...This afternoon and tonight. There is a moderate risk for the development of dangerous rip currents. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is a probable moderate risk for the development of dangerous rip currents. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. DEZ004-202000- Delaware Beaches- 348 PM EDT Sun May 19 2019 This Hazardous Weather Outlook is for southern Delaware. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. ANZ430-431-450>455-202000- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 348 PM EDT Sun May 19 2019 This Hazardous Weather Outlook is for Atlantic coastal waters and Delaware Bay Waters. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures.
The Binghamton radar (KBGM), 148 km away, was scanning. The volume nearest the first event began at 22:37 UTC.
15 thunderstorm wind, 3 hail, 2 lightning, 1 tornado. Local standard time, as filed.
A tree was reported down in Jim Thorpe Twp.
A tree was reported down in Towamensing Twp.
Lightning struck a garage on Hemlock Dr. in Mahoning Twp, resulting in a fire. At least 5 structures in total were hit by lightning in Carbon County.
A tree was reported down in Kidder Twp.
A tree came down on an occupied trailer in Pocono Twp. No injuries were reported. Stadden Rd was also closed due to a downed tree.
Multiple trees and power lines were reported down just north of Heidelberg Twp. Time estimated from radar.
A tree was reported down on a residence on Miller Rd.
A tree and other debris were reported down on Route 222 at Tulpehocken Bridge. Time estimated from radar.
Hail as large as quarter size was reported in the Wyomissing area.
A large tree came down across Oley Turnpike Rd. between Woods Lane and Ritters Lane, blocking the road. Power lines were also reported down.
A trained spotter estimated 60 to 65mph wind gusts.
Quarter size hail was reported in Sinking Spring. Time estimated from radar.
A tree came down in Bern Twp near Route 61 and Cross Keys Rd. Time estimated from radar.
Lightning struck a residence on North Penn Dr.
A tree was reported down on Township Line Rd one mile from Route 100. Time estimated from radar.
A tree was downed onto wires on Forge Dale Rd. Time estimated from radar.
A tree and power lines were reported down on E Philadelphia Ave. Time estimated from radar.
Multiple trees and power poles were reported down. Time estimated from radar.
A large tree was blown down onto a house in the 2700 block of Morgan Hill Rd. in Williams Twp. A section of the home was reported to be essentially destroyed. An elderly woman in the home received minor injuries. Time estimated from radar.
A late report triggered a damage survey a few days after the storms on May 19. A survey team determined a tornado briefly touched down over the Beaver Valley Campgrounds in Tinicum Township, Bucks County, PA near Ottsville. The tornado tracked from southwest to northeast across the property for approximately one quarter of a mile with a maximum path width of about 100 yards. The tornado was on the ground for approximately one minute. Dozens of trees were uprooted with several trees snapped in a manner consistent with tornadic winds. The tornado reached its maximum width and intensity near the end of its path where three camping trailers were significantly damaged by fallen trees. Fortunately, no injuries were reported as a result of this tornado.
Hail up to quarter size was reported near Brodheadsville.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2019Every state in 2019This day in weather historyThe tornado archive for Pennsylvania, 2019Warnings in Pennsylvania, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 816426, 816427, 816423, 816428, 816429, 816430, 816431, 816432, 816416, 816433, 816462, 816418, 816434, 816424, 816435, 816437, 816438, 816439, 816441, 816425, 816420.